Horses ingesting 0.5%–2% body wt of trematone-containing plants are likely to die from skeletal muscle and cardiac muscle necrosis. Horses present with marked depression, weakness, low head posture, and increased cardiac and respiratory rates. Serum AST and CK are often markedly increased, and serum electrolyte abnormalities such as hypocalcemia, hyponatremia, hypochloremia, hyperkalemia, and hyperphosphatemia may be present. Treatment is generally supportive. Trematone (see Plant Toxins Plant Toxins Plant toxins affect both cardiac and skeletal muscle. Clinical signs are not specific for the toxin and include anorexia, cardiac failure with tachycardia, dyspnea, diarrhea, stiffness, muscular... read more ) has been identified in white snakeroot (Eupatorium rugosum) and rayless goldenrod (Isocoma wrightii). Trematone remains active in the hay and in the stalks of the dead plants on pasture, so both the fresh and dried forms of the plants should be kept from horses.
Muscle necrosis may also occur in horses ingesting Senna occidentalis seeds prevalent in the southeastern USA. Horses develop incoordination, recumbency, and death. Gross skeletal muscle lesions are not present, but histopathologic lesions include segmental myonecrosis.
Atypical myoglobinuria occurs sporadically in horses kept on pasture, usually with no supplemental feeding. It has been recognized most commonly in the UK and Europe, but a similar syndrome has been seen in North America. It occurs most often in autumn but can occur in early spring; it often follows very windy or rainy weather and a cool spring. Ingestion of seeds of Acer species trees such as the box elder (Acer negundo) in North America and European sycamore maple (Acer pseudoplatanus) are implicated in the pathophysiology of this myopathy. These seeds contain the toxic nonproteogenic amino acid hypoglycin A, the toxic metabolite of which irreversibly binds to multiple acyl CoA dehydrogenases, enzymes essential for metabolism of short- and medium-chain fatty acids and branched-chain amino acids.
The clinical signs are sudden in onset and rapidly progressive, frequently resulting in death. Several horses in a group may be affected, although some may have no signs. Affected horses are reluctant to move, have muscle weakness and fasciculations, and may become recumbent. Choke may be present, and gut sounds may be reduced, with reduction in feces production, although appetite may be unaffected. Heart rates may be markedly increased, and pulmonary edema may be present. The horses do not show signs of pain, despite evidence of widespread myopathy at necropsy. Metabolic and respiratory acidosis, increased cardiac troponin 1, substantial increases in serum CK and AST, and myoglobinuria also are common.
Necropsy reveals widespread myodegeneration in postural and respiratory skeletal muscles and the myocardium. A definitive diagnosis can be made by identifying a pattern of accumulation of short- and medium-chain serum acylcarnitines and specific urine organic acids and glycine conjugates typical of a deficiency in multiple acyl CoA dehydrogenases. Special stains for lipid reveal excessive lipid storage in the heart, diaphragm, and other oxidative postural muscles. Supportive therapy, including antioxidants (eg, vitamin C, vitamin E, riboflavin), and IV fluids containing dextrose are recommended. Fewer than 75% of horses survive.